Hail, Choctaw
- When
- May 10, 6:54 PM CST
- Where
- Choctaw County, 1.96 mi E of New Oberlin
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.905, -95.817
Baseball size hail damaged vehicles.
Strong to severe thunderstorms developed across northern Texas and southeastern Oklahoma during the evening of the 10th, north of a warm front that stretched across central Texas. The combination of elevated instability and wind shear supported the development of a supercell thunderstorm, which moved across Choctaw County and produced hail up to baseball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across northern Texas and southeastern Oklahoma during the evening of the 10th, north of a warm front that stretched across central Texas. The combination of elevated instability and wind shear supported the development of a supercell thunderstorm, which moved across Choctaw County and produced hail up to baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 5:37 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 637 PM CDT Mon May 10 2021 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Ongoing VFR conditions are likely to persist through much of the overnight hours. Showers and MVFR ceilings will spread north and eastward late tonight through Tuesday morning. Scattered storms also look likely and will include a mention at all terminals through mid afternoon. Widespread rains and low MVFR to periodic IFR ceilings will impact flight conditions through much of the day Tuesday with a gradual improvement probable mid to late Tues afternoon. && .PREV DISCUSSION... /Issued 305 PM CDT Mon May 10 2021/ DISCUSSION... This afternoon two areas of precip remained ongoing...one along the Kansas Oklahoma border as a vorticity lobe combined with mid level warm advection pushed eastward within the upper level near zonal flow. The second area of precip was scattered showers and thunderstorms occurring across parts of Southeast Oklahoma and West Central Arkansas over an area of elevated instability interacting with a 850-mb axis of frontogenetic forcing. This activity will remain possible through this afternoon as the vort lobe exits the region and the elevated forcing continues to hold near the Red River. There could be a lull in precip this evening before additional rain chances increase overnight tonight as another vort lobe lifts northward over the elevated frontogenetic forcing and a shortwave moves eastward into the Central/Southern Plains. Again...thunderstorm potentials should remain south of Interstate 40 tonight. Deep layer shear combined with marginal instability and moderately steep lapse rates could allow for a couple storms to produce small to near severe size hail. Organized severe weather is not anticipated. During the day Tuesday...rain chances should spread over the CWA with the thunder potential to also spread northward as the shortwave moves over the CWA. Low level moisture vectors spreading precipitable water values in the 1-1.5 inch range Tuesday will aid in the potential for locally heavy rainfall over parts of Southeast Oklahoma with lesser amounts northward. The Tuesday shortwave should exit the region Tuesday night ahead of a more defined shortwave forecast to push into/through the CWA Wednesday. In response...rain chances continue Tuesday night and finally taper off Wednesday as the second shortwave moves through and kicks out the stalled elevated frontogenetic forcing axis. With the shortwave progged to move through the CWA...continued cooler conditions are forecast with highs in the 50s/low 60s and lows in the 40s/low 50s possible through Wednesday night. The coldest morning looks to be Thursday morning as skies are forecast to clear with light winds behind the exiting shortwave. These conditions should be short-lived though as a warming trend returns late week into the weekend with a return of gusty southerly winds Saturday and Sunday. In the extended forecast...a low pressure system is progged to drop southward into the Desert Southwest over the weekend with southwesterly flow spreading over the Southern Plains. In response...gusty southerly winds transporting low level moisture back into the region combined with a couple lead impulses lifting through the CWA will allow for rain and thunderstorm chances to return during the weekend. The greater shower/storm chances look to be during the early part of next week as the wave out west lifts through the region. Periods of heavy rainfall as well as at least limited severe potentials could be possible for the CWA next Monday/Tuesday. && .PRELIMINARY POINT TEMPS/POPS... TUL 49 61 50 63 / 10 60 40 10 FSM 52 62 51 64 / 20 70 50 10 MLC 52 59 51 64 / 30 80 40 20 BVO 46 61 48 63 / 10 40 30 10 FYV 45 59 47 62 / 10 60 50 10 BYV 45 60 46 61 / 10 50 50 10 MKO 49 59 50 63 / 20 70 40 10 MIO 45 60 48 62 / 10 40 40 10 F10 50 59 49 63 / 20 80 40 20 HHW 54 60 53 65 / 60 80 50 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....07
Hazardous Weather Outlook
National Weather Service Tulsa OK
730 PM CDT Mon May 10 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
730 PM CDT Mon May 10 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Far Southeast Oklahoma.
ONSET...Through Late Evening.
DISCUSSION...
Isolated to scattered thunderstorms are expected to expand
northward this evening and into the overnight into parts of
southeast Oklahoma. Widespread severe weather is not expected,
but a strong storm could produce large hail through late evening
in far southeast Oklahoma.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
WEDNESDAY THROUGH THURSDAY...No Hazards.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...High Wind Potential.
EXTENDED DISCUSSION...
Isolated to scattered thunderstorms should be ongoing Tuesday
morning across parts of eastern Oklahoma, eventually spreading
into western Arkansas by midday. There is a limited threat of
severe hail near the Red River.
An unsettled weather pattern is expected to develop by next
weekend, as warm, humid and unstable air returns to the region,
leading to an increase in thunderstorm chances. Weaker flow aloft
will limit the severe weather threat.
weather.gov/tulsa contains additional information.The Dallas/Ft Worth radar (KFWS), 203 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
6 hail. Local standard time, as filed.
Baseball size hail damaged vehicles.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957325, 957326, 957327, 957329, 957330, 957331.